Texas, 2010

Hail in Texas, May 21, 2010

May 21, 2010 · NWS LUB · 3 events in 3 counties and zones

An isolated supercell thunderstorm developed over portions of northern Lamb and southern Castro Counties during the late afternoon hours of the 21st. Through the evening, the storm produced a swath of large hail as it moved east-northeastward and impacted portions of Swisher and Briscoe Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An isolated supercell thunderstorm developed over portions of northern Lamb and southern Castro Counties during the late afternoon hours of the 21st. Through the evening, the storm produced a swath of large hail as it moved east-northeastward and impacted portions of Swisher and Briscoe Counties. Storm chasers observed the storm's entire lifecycle until it finally dissipated near Caprock Canyons State Park in eastern Briscoe County. Despite displaying a beautiful rotating updraft, the relatively high-based storm never threatened to produce a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 21, 2:59 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, May 21, 2:59 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
359 PM CDT FRI MAY 21 2010

.SHORT TERM...
LOW LEVEL CU FIELD CONTINUES TO BUILD THIS AFTERNOON IN RESPONSE
TO A DEVELOPING DRYLINE ACROSS THE WESTERN SOUTH PLAINS. LOW LEVEL
CONVERGENCE REMAINS RELATIVELY WEAK ALONG THE DRYLINE WITH THE CAP
ERODING FROM WEST TO EAST. HOWEVER...WITH THE DRY LOW LEVEL AIR
SLOWLY PUSHING EAST...SURFACE INSTABILITY HAS ALSO BEEN DECREASING
IN THE UNCAPPED AIR. CONVECTION IS STILL A CLOSE CALL LATER THIS
AFTERNOON WITH A CAP STILL IN PLACE FROM LUBBOCK EASTWARD. STRONG
SURFACE BASED INSTABILITY IN EXCESS OF 2500 J/KG WITH DEEP LAYER
SHEAR BETWEEN 35 AND 40 KNOTS WOULD SUPPORT ISOLATED SEVERE STORMS
IF ANY WERE TO DEVELOP. LARGE HAIL AND WIND WOULD STILL BE PRIMARY
THREATS FROM ANY STORMS TO DEVELOP. LOW STRATUS IS EXPECTED TO
DEVELOP AGAIN TOMORROW MORNING WITH THE MOIST LOW LEVEL AIR IN
PLACE. FOR TOMORROW AFTERNOON...THE CAP IS EXPECTED TO STRENGTHEN
ACROSS THE ENTIRE AREA AND MAY PROHIBIT ANY CONVECTION WITH A
SHARPER DRYLINE PUSHING NEAR THE EDGE OF THE CAPROCK. JDV

&&

.LONG TERM...
PRIMARY ISSUE THROUGH AT LEAST MIDDLE OF NEXT WEEK REMAINS THE
DRYLINE AS IT SLOSHES BACK AND FORTH OVER THE REGION AND WHETHER
OR NOT STORMS WILL BE ABLE TO FIRE ALONG THE DRYLINE. MODELS
CONTINUE TO BRING THE DRYLINE EAST INTO THE WESTERN TO CENTRAL
SOUTH PLAINS EACH AFTERNOON AND THEN MIXES IT BACK EAST IN THE
OVERNIGHT HOURS INTO EASTERN NEW MEXICO. SOUTHWESTERLY FLOW ALOFT
ALSO WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK WHICH
COULD ALLOW WEAK SHORTWAVES TO MOVE OVER THE REGION AND PROVIDE AT
LEAST A LITTLE BIT OF LIFT TO HELP STORMS POSSIBLY DEVELOP.
BIGGEST ISSUE DAY-TO-DAY WILL BE CAP STRENGTH AS ALL MODELS KEEP
TEMPS IN THE 700/750HPA LAYER BETWEEN 10 AND 15 DEG C. TOO EARLY
TO TELL WHETHER THIS WILL BE ENOUGH TO KEEP STORM SUPPRESSED IS TOO
HARD TO TELL AND WILL NEED TO BE EVALUATED FROM DAY TO DAY. OPTED
TO KEEP SLIGHT CHANCE POPS IN ACROSS MUCH OF THE FORECAST AREA
EACH AFTERNOON AND EVENING THROUGH TUESDAY WITH MINOR CHANGES.
TEMPERATURES WILL BE NEAR NORMAL FOR THIS TIME OF YEAR AND THESE
GRIDS LOOKED GOOD AS WELL.

ECMWF AND TO SOME EXTENT THE GFS BOTH CONTINUE TO INDICATE RIDGE
BUILDING OVER THE REGION BY THURSDAY WHICH SHOULD BRING AN END TO
PRECIPITATION CHANCES. HOWEVER...MODELS ARE NOT BUILDING IN A SOLID
RIDGE AND HAVE SEVERAL TRANSIENT FEATURES IN IT WHICH MAY HINT
THAT THERE COULD BE AT LEAST A FEW ISOLATED STORMS AS LOW LEVEL
MOISTURE WILL REMAIN HIGH AND WARM TEMPERATURES MAY BE ENOUGH TO
OVERCOME THE CAP. HOWEVER...LEFT FORECAST WARM AND DRY THROUGH THE
LATTER PERIODS.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  90  58  89  60 /  20  10  10  20  20
TULIA         61  89  66  88  63 /  20  20  10  20  20
PLAINVIEW     64  89  67  87  63 /  20  20  10  20  20
LEVELLAND     63  92  67  91  64 /  20  20  10  20  20
LUBBOCK       67  92  68  90  65 /  20  20  20  20  20
DENVER CITY   64  94  67  92  66 /  20  20  10  20  20
BROWNFIELD    65  92  68  91  66 /  20  20  20  20  20
CHILDRESS     67  94  67  90  67 /  20  10  10  10  10
SPUR          67  92  68  90  67 /  20  20  20  10  20
ASPERMONT     68  91  70  93  68 /  20  20  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/14
Hazardous weather outlook, May 21, 10:39 AM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
1139 AM CDT FRI MAY 21 2010

TXZ021>044-221645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1139 AM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG THE DRYLINE LATE
THIS AFTERNOON AND THIS EVENING. THE DRYLINE IS EXPECTED TO MOVE
TO NEAR THE TEXAS AND NEW MEXICO STATE LINE BY LATE AFTERNOON.
WARM TEMPERATURES IN THE MID-LEVELS WILL SERVE TO HINDER
THUNDERSTORM DEVELOPMENT...BUT STRONG HEATING AND CONVERGENCE
ALONG THE DRYLINE MAY BE ENOUGH TO SUPPORT ISOLATED THUNDERSTORM
DEVELOPMENT BY LATE AFTERNOON. MODERATE TO STRONG INSTABILITY AND
SUFFICIENT DEEP LAYER SHEAR WILL ALLOW ANY THUNDERSTORMS THAT
DEVELOP TO QUICKLY BECOME SEVERE. THE PRIMARY THREATS WITH THE
STORMS WILL BE VERY LARGE HAIL AND DAMAGING WINDS. THE GREATEST
RISK OF SEVERE WEATHER WILL BE ACROSS THE CAPROCK LATE THIS
AFTERNOON...WITH STORMS PERHAPS MOVING EAST INTO THE ROLLING PLAINS
THIS EVENING. ANY STORMS SHOULD QUICKLY DIMINISH SHORTLY AFTER
SUNSET TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG THE
DRYLINE EACH AFTERNOON AND EVENING THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 21, 4:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
532 PM CDT FRI MAY 21 2010

TXZ022-023-028-029-212300-
CASTRO-HALE-LAMB-SWISHER-
532 PM CDT FRI MAY 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR LAMB...HALE...SWISHER  AND CASTRO
 COUNTIES...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER NORTHEASTERN LAMB COUNTY NEAR
OLTON...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

The radar

The Lubbock radar (KLBB), 83 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Castro

When
May 21, 5:00 PM CST
Where
Castro County, 5 mi E of Hart
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.380, -102.032

The broadcast media relayed reports of golfball size hail east of Hart. No damage was reported.

Hail, Swisher

When
May 21, 5:19 PM CST
Where
Swisher County, Tulia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.530, -101.770

The Tulia Police Department reported quarter size hail in Tulia just before 17:20 CST.

Hail, Briscoe

When
May 21, 6:47 PM CST to 7:24 PM CST
Where
Briscoe County, 9.91 mi WNW of Silverton to 5 mi N of Silverton
Measured
1.75 in hail
Reported by
Public
Coordinates
34.544, -101.449

Multiple reports of large hail that ranged in size from nickels to golfballs were received along a swath from MacKenzie Reservoir to near Silverton, both from the public and the National Severe Storms Laboratory SHAVE project. Quarter size hail was reported at the MacKenzie Resrvoir marina at 18:47 CST. Additional reports indicated that nickel size hail had covered the ground and stripped trees along Texas Highway 207 northwest of Silverton by 19:15 CST. At 19:24 CST golfball size hail was reported five miles north of Silverton. No property damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232027, 232028, 232035.